All About Steroid Allergy

Can a person be allergic to allergy medications?

Man using nasal spray
ballyscanlon/Getty Images

Corticosteroids (commonly referred to as steroids) are medications used to treat a wide variety of inflammatory conditions including allergies and autoimmune disorders. They are available in topical, oral, inhaled, and injected formulations, both by prescription and over the counter.

Corticosteroids are commonly used to treat, among other things:

It would seem contradictory, therefore, that the very drugs used to treat these conditions can sometimes cause allergies themselves. While this happens infrequently, it does occur.

Topical Steroid Allergy

Topical corticosteroids include medications that you rub on your skin and intranasal medications that you spray into your nostrils. Reactions to these drugs tend to be mild and are believed to occur in as many as six percent of cases.

If a topical steroid allergy is suspected, it is often difficult to discern whether the rash is related to the drug or is simply a worsening of the underlying condition. Similarly, a reaction to an inhaled corticosteroid could as easily be blamed on the underlying allergy.

Oftentimes, a person will suspect a steroid allergy if a topical or inhaled agent causes a different type of reaction (such as the appearance of a rash following the use of a decongestant spray). More often than not, an allergy will be suspected if the condition worsens or fails to improve with treatment.

Diagnosis would involve allergy patch testing. Commercially available assays, such as the TRUE test, can assess a person's sensitivity to a wide range of corticosteroid drugs. A positive patch test for budesonide and tixocortol is usually a strong indication of a steroid allergy.

Patch testing can be tricky, however, since the anti-inflammatory effects of the steroids can sometimes dampen the reaction and lead to a false negative result.

Systemic Steroid Allergy

Systemic corticosteroids include both oral and injected formulations. They are considered systemic because they are distributed through the entire body as opposed to localized treatment.

While systemic reactions are rare, they can be life-threatening. Those that develop rapidly are considerably more dangerous. Systemic reactions can develop in one of two ways:

Immediate reactions most often occur within 30 to 60 minutes of a drug being taken. Symptoms may include hives, facial swelling, respiratory distress, rapid heart rate, fever, confusion, and a blistering skin rash. The diagnosis would involve the use of a skin test and/or radioallergosorbent (RAST) test. Since the tests are prone to false negatives, a negative result should be followed by a drug challenge (in which a person is given a low dose of the drug to see if he or she reacts).

Non-immediate reactions are usually mild and can occur up 48 hours following the use of an oral or injected drug. Symptoms may include hives or a disseminated (widespread) rash. While a skin or patch test may be used to diagnose the condition, the reading should be delayed for one to two days to compensate for the delayed nature of the reactions.

Since there may be significant cross-reactivity between corticosteroid drugs, any positive result should be followed by a battery of allergy tests to identify which, if any, formulations are safe to use.

Was this page helpful?
Article Sources
  • Torres, M. and Canto, G. "Hypersensitivity Reactions to Corticosteroids." Curr Opin Allergy Clin Immunol. 2010; 10:273-9. DOI: 10.1097/ACI.0b013e32833b1f34.